Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 128, NWS Des Moines, IA

June 30, 2019Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 30, 2019, 4:56 PM CDT for Cerro Gordo County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2019, 4:56 PM CDT (21:56 UTC)
Expired
Jun 30, 2019, 5:45 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:20 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3310 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:47 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 30, 3:47 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
347 PM CDT Sun Jun 30 2019

.DISCUSSION.../Tonight through Sunday/
Issued at 347 PM CDT Sun Jun 30 2019

Have an area of thunderstorms that has formed along an outflow
boundary from earlier convection moving into the far north with some
additional development along that outflow further west across SW MN
and NW IA. The western development having trouble sustaining itself
with greater subsidence beneath the large area of high pressure
aloft, with the majority of the activity expected to scrape the
northeast portion of the CWA where the SVR watch has been issued on
the edge of the large area of high pressure aloft and where the
outflow from the WI/IL convection earlier has altered the air aloft
some. Otherwise CAMS also indicate additional development later
tonight with the LLJ into the edge of the upper ridge which could
allow additional storms in the far north/northeast.

Upper ridge to begin to break down into Monday with more southwest
to zonal flow pattern setting up aloft will allow heat to subside
somewhat and dewpoints to lower a bit. Will still have a baroclinic
zone aloft just to the north of the area which could provide focus
for storms to develop just north of Iowa and sink into Iowa during
the evening/overnight hours. With the upper ridging breaking down
have gone with highs around 90 for Monday and heat index values
should drop into the upper 90s with the slightly lowered dewpoints
also anticipated. With the near zonal flow pattern remaining through
the week across the central US will have continued weak disturbances
moving through aloft and a stationary boundary/baroclinic zone in
place which will allow for nearly daily storm chances and could lead
to some potential for heavy rainfall with slow-moving storms and
training of storms possible through the week. The pattern will
continue into the weekend and early next week, with mainly seasonal
to slightly warmer than seasonal temperatures expected through the
July 4th holiday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1220 PM CDT Sun Jun 30 2019

Cirrus shield off a storm cluster across southern WI moving
through central Iowa will allow for sct-bkn250 this afternoon.
Additional storms possible to the north and east of the area, so
will continue to see high cirrus through the forecast period with
southerly to southwesterly winds. Have a VCSH mention at KMCW for
possible storms to move in late this evening, could have a small
potential at KALO as well. However uncertainty is very high with
any storms most likely to impact KMCW, so went dry at KALO and
elsewhere for now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Beerends
AVIATION...Beerends
Hazardous weather outlook, Jun 30, 3:35 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
335 PM CDT Sun Jun 30 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
335 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area until 9 pm this evening.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorm chances will return from this evening through tonight
across far northern and northeastern Iowa. A few storms could be
strong to severe, with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances will persist for much of the coming week, at
first over northern Iowa on Monday then spreading across the rest
of the state by midweek. There will be some potential for severe
weather at times, mainly across northern Iowa Monday and Tuesday,
as well as locally heavy rainfall as the week progresses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible in far northern Iowa.

In the hours before

Special weather statement, Jun 30, 4:30 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
430 PM CDT Sun Jun 30 2019

IAZ007-017-302215-
Cerro Gordo IA-Worth IA-
430 PM CDT Sun Jun 30 2019

...Gusty Winds and Heavy Rain in Northern Iowa...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Manly, or 12 miles southwest of Northwood, moving east
at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mason City, Manly, Plymouth, Fertile, Kensett, Grafton, Hanlontown,
Rock Falls and Bolan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Iowa.

LAT...LON 4318 9303 4318 9350 4334 9350 4339 9302
TIME...MOT...LOC 2130Z 285DEG 30KT 4330 9337

Podrazik

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:27 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler48 min
Jun 30, 4:30 PM CDTSpecial Weather StatementDMXWorth45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.